Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 51, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 1, 2001, 4:57 PM EDT for Essex County, Massachusetts. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2001, 4:57 PM EDT (20:57 UTC)
- Expired
- Jul 1, 2001, 5:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
County Essex County, MA
The radar
The Boston radar (KBOX), 79 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 5:15 PM EDT | Thunderstorm Wind 50 E | Topsfield, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 9.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
682
WUUS51 KBOX 012057
SVRBOX
MAC009-012145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
457 PM EDT SUN JUL 1 2001
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ESSEX COUNTY IN EASTERN MASSACHUSETTS
INCLUDING BEVERLY...NEWBURYPORT
* UNTIL 545 PM EDT.
* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GEORGETOWN...OR ABOUT 6 MILES SOUTHWEST OF
NEWBURYPORT...MOVING EAST AT 60 MPH.
* OTHER LOCATIONS IN THE WARNING AREA INCLUDE NEWBURY...WEST
NEWBURY...WENHAM...TOPSFIELD...ROWLEY...MERRIMAC...MANCHESTER...
IPSWICH...HAMILTON...ESSEX...DANVERS AND BOXFORD.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.
$$
NOTCHEY
VALLEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:50 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 1, 2:50 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 250 PM EDT SUN JUL 1 2001 SEVERAL LINES OF +TSRA SURROUNDING FA ATTM. SVR TSTM WATCHES ACROSS SNE WILL EXPIRE AT 01Z. LEADING EDGE OF COOLER DRIER AIRMASS WILL SWEEP THRU AREA TNGT. ASSOC SFC LO WILL BE DEEPENING OVER MARITIMES LATER TNGT AND MON...CAUSING NW WINDS TO INCR TO 15 TO 25 KT. DRY WX WILL CONT INTO TUE AS RIDGE MOVES OFFSHORE. .BOX...SCA ALL MARINE ZONES. FRANKLIN
In the hours before
Special weather statement, Jul 1, 11:30 AM EDT, 5 hours 27 minutes before
CTZ002>004-MAZ005>007-013>024-RIZ001>007-012000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1130 AM EDT SUN JUL 1 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS SOUTHERN NEW ENGLAND AND THE ADJACENT COASTAL WATERS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN SOUTHERN NEW ENGLAND. A COLD FRONT OVER THE EASTERN GREAT LAKES LATE THIS MORNING WILL MOVE ACROSS SOUTHERN NEW ENGLAND THIS EVENING. AS THE FRONT APPROACHES NEW ENGLAND...IT WILL RUN INTO VERY HUMID AIR THAT WILL HAVE BEEN HEATED BY THE SUN TO TEMPERATURES IN THE UPPER 80S AND LOWER 90S. THUNDERSTORMS HAVE FORMED ACROSS PENNSYLVANIA...UPSTATE NEW YORK...AND VERMONT THIS MORNING...AND WERE MOVING EAST AT 40 TO 50 MPH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM FOR MASSACHUSETTS FROM WORCESTER WEST TO THE NEW YORK BORDER...AND SOUTHWESTERN NEW HAMPSHIRE. PEOPLE PLANNING OUTDOOR ACTIVITIES FOR THIS AFTERNOON AND EVENING...INCLUDING THOSE PLANNING TO DO SOME BOATING...ARE STRONGLY ADVISED TO PAY CLOSE ATTENTION TO WEATHER FORECASTS AND STATEMENTS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. FRANKLIN
Local storm report, Jul 1, 4:45 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
445 PM EDT SUN JUL 01 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM RICHMOND NH .75 INCH HAIL
07/01/01 CHESHIRE DIME SIZE HAIL
0225 PM RICHMOND NH WIND DAMAGE
07/01/01 CHESHIRE SIX INCH DIAMETER
TREE LIMBS DOWN
0230 PM FITZWILLIAM NH WIND DAMAGE
07/01/01 CHESHIRE TWO TO FOUR INCH
LIMBS DOWN...TREES DOWN
SANDY HOLLOW SECTION
0235 PM RINDGE NH WIND DAMAGE
07/01/01 CHESHIRE TREES DOWN BLOCKING
ROBINS ROAD
0235 PM MANCHESTER NH .75 INCH HAIL
07/01/01 HILLSBOROUGH
0330 PM GREENFIELD MA WIND DAMAGE
07/01/01 FRANKLIN SIX INCH DIAMETER
BRANCHES DOWN
0330 PM ORANGE MA WIND DAMAGE
07/01/01 FRANKLIN THREE FOOT DIAMETER
TREES DOWN...NORTH MAIN ST
0332 PM ATHOL MA WIND DAMAGE
07/01/01 WORCESTER FOUR FOOT TREE AND
TELEPHONE POLES DOWN ON
CAR...FREEDOM STREET
0422 PM ROWLEY MA WIND DAMAGE
07/01/01 ESSEX LARGE TREE LIMBS DOWN
0426 PM AMESBURY MA WIND DAMAGE
07/01/01 ESSEX TREES AND WIRES DOWN ON
ROUTE ONE...BLOCKING ROAD
0426 PM BYFIELD MA WIND DAMAGE
07/01/01 ESSEX WIRES DOWN
0432 PM NEWBURY MA WIND DAMAGE
07/01/01 ESSEX TREES AND WIRES AND
TELEPHONE POLES DOWN
BLOCKING ROUTE 1AThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 9:00 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk | 45 min |
| Jun 30, 9:30 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 30 min |
| Jul 1, 2:32 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 43 min |
| Jul 1, 3:24 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Worcester | 66 min |
| Jul 1, 3:58 PM EDT | Severe Thunderstorm Warning | BOX | Essex | 47 min |
| Jul 1, 4:22 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 38 min |
| Jul 1, 4:38 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 52 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.